Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 167, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Jul 3, 2003, 4:37 PM MDT for Hooker County, Nebraska. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 3, 2003, 4:37 PM MDT (22:37 UTC)
- Expired
- Jul 3, 2003, 5:30 PM MDT
- In force
- 53 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Hooker County, NE
The radar
The North Platte radar (KLNX), 50 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 3, 2:50 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.6 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 953 J/kg
- Mixed-layer CIN
- -365 J/kg
- Mixed-layer LCL
- 2329 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
506 WUUS53 KLBF 032237 SVRLBF NEC091-032330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 437 PM MDT THU JUL 3 2003 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HOOKER COUNTY IN WEST CENTRAL NEBRASKA * UNTIL 530 PM MDT * AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 16 MILES WEST OF MULLEN...MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 2 MILES NORTHWEST OF MULLEN AROUND 515 PM MDT IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL WHICH MAY CAUSE SERIOUS INJURY AND SEVERE DAMAGE TO PROPERTY. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT THURSDAY EVENING FOR WESTERN NEBRASKA. LAT...LON 4204 10139 4177 10140 4177 10086 4206 10086 $$ KAR
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 2:15 PM MDT, 2 hours 22 minutes earlier.
Area forecast discussion, Jul 3, 2:15 PM MDT, 2 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 315 PM CDT THU JUL 3 2003 PRECIP CHANCES/PLACEMENT CONTINUE TO BE THE MAIN CHALLENGE FOR THE HOLIDAY WEEKEND...THE TEMPS VISIBLE SATELLITE IMAGERY SHOWING CU/VIRGA AT ABOUT 15K FT OR MORE...AN INDICATION OF THE SHALLOW MSTR BUT DRIER AIR ALOFT. KLNX SHOWING LONE TCU IN MCPHERSON COUNTY AND VISIBLE INSPECTION SHOWS THIS TO BE GROWING BUT OBVIOUSLY GETTING WARM/DRY AIR ENTRAINMENT. MSAS MSTR CONVERGENCE ALSO PEGGING THIS AREA AND WITH BOUNDARY SHOWING UP ON KLNX/KUEX RADARS THIS WOULD BE THE PLACE FOR FURTHER DEVELOPMENT THIS EVENING. FURTHER S...HAVE INCLUDED ISOLD THIS EVE...BUT THINK THAT WARMER TEMPS ALOFT WILL LIKELY PRECLUDE ORGANIZED DEVELOPMENT. WE HAVE SEEN THO IN RECENT NIGHTS THAT A SINGLE CB CAN DEVELOP UNDER THE TOUGHEST OF CONDITIONS (WARM AIR ALOFT). THE BETTER ORGANIZED DEVELOPMENT SHOULD COME TWD SUNSET AND LATER AS WEAK WAVE CONTINUES TO PULL THRU THE WRN HALF OF THE STATE. LOW LEVEL JET DOES INTENSIFY LATER TONIGHT AND LOCALLY RUN WS ETA-KF DOES SHOW DEVELOPMENT IN THE NERN PART OF THE CWA AROUND 06Z. NCEP RUN ETA-KF DOES AS WELL. 18Z OPERL ETA SLOWING FRONT SOME AND THEN DEVELOPING QPF BULLSEYE IN SD AS THE GOOD CONVERGENCE SET UP BY ADVANCING FRONT AND LLJ. SO IT SEEMS THERE MAY BE TWO SEPARATE TIMES OF CONVECTION...THIS EVE AND LATER TONIGHT AND HAVE TRIED TO PLAY THIS IN GRIDS. WHERE THE FRONT LIES AFTER CONVECTION WILL BE THE CHALLENGING PART OF THE FCST FOR FRIDAY. INITIAL GUESS IS THAT IT WONT GET AS FAR S AS THE ETA THINKS AND LIKE THE SLOWER AVN POSITION BETTER. THEREFORE...WILL INCLUDE THE BETTER CHANCES FOR TSRA IN THE SRN ZONES FOR FRIDAY. WITH GOOD MSTR POOLING BEHIND THE FRONT AND DECENT SHEAR AS MID LEVEL FLOW PICKS UP...BETTER POTENTIAL FOR ORGANIZED STORMS FROM LBF AND NEWD BY EVENING. STILL...UPPER WAVE SHOULD INDUCE BEST LL CONVERGENCE IN THE NERN ZONES...HENCE BORDER OF MDT RISK OF SVR THERE. RETURN FLOW SETS UP FOR SAT WITH YET ANOTHER WEAK FRONT TO PROGRESS SWD/EWD SAT NIGHT LATE. APPEARS BEST LOW AND MID LEVEL FORCING WILL BE N OF CWA...BUT LEFT IN CHANCE FURTHER N IN PROXIMITY OF FRONT. FRONT SEEMS TO LOSE ITS PUSH SUNDAY AND SHOULD HANG UP IN C NEB INTO MONDAY WHICH LOOKS TO BE THE BEST CHANCE FOR OGRANIZED PRECIP FOR THE CWA. GFS AND CANADIAN ENSEMBLES APPEAR SIMILAR WILL LARGE SCALE FEATURES AND TRENDED TEMPS MON/TUES TWD MEX GUIDANCE EVEN THOUGH IT IS ON THE LOWER RANGE OF MEX ENSEMBLE MAXES. WITH CLOUDS/PRECIP/ERLY WINDS A RAPID WARMUP WILL LIKELY NOT HAPPEN. ACTIVE PATTERN REMAINS INTO NEXT WEEK. .LBF...NONE. JWS
Hazardous weather outlook, Jul 3, 2:53 PM MDT, 1 hour 44 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-041045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 353 PM CDT THU JUL 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL CONTINUE THIS EVENING ACROSS WESTERN NEBRASKA MAINLY WEST OF A LINE FROM VALENTINE IN CHERRY COUNTY...TO NORTH PLATTE IN LINCOLN COUNTY...TO MEDICINE CREEK DAM IN FRONTIER COUNTY. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE STRONG WINDS AND ISOLATED LARGE HAIL. THESE THUNDERSTORMS ARE EXPECTED TO DIMINISH BY MIDNIGHT. LATER TONIGHT...SCATTERED THUNDERSTORMS WILL ACCOMPANY A COLD FRONT AS IT MOVES INTO NORTHERN NEBRASKA AROUND 5 AM CDT (4 PM MDT). THESE THUNDERSTORMS MAY PRODUCE STRONG WINDS AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ALTHOUGH A COLD FRONT SAGS SOUTH OF THE AREA BY FRIDAY AFTERNOON...VERY WARM AND HUMID CONDITIONS WILL CONTINUE TO BRING A THREAT OF THUNDERSTORMS TO WESTERN NEBRASKA FRIDAY NIGHT...MAINLY SOUTH OF A LINE FROM BROKEN BOW TO IMPERIAL. A SERIES OF UPPER LEVEL DISTURBANCES WILL CONTINUE TO SLIDE ACROSS WESTERN NEBRASKA SETTING OFF LATE AFTERNOON AND NIGHTTIME THUNDERSTORMS THROUGH WEDNESDAY. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE WITH STRONG WINDS AND ISOLATED LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING ACROSS SOUTHWEST NEBRASKA...AND FRIDAY EVENING SOUTH OF A LINE FROM BROKEN BOW TO IMPERIAL. STAY TUNED EACH DAY FOR THE LATEST SEVERE WEATHER ANALYSIS AND POSSIBLE SPOTTER ACTIVATION. DDB
In the hours before
Local storm report, Jul 3, 3:19 PM MDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0419 PM CDT THU JUL 03 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM 15 N BRULE NE 1.00 IN HAIL
07/03/03 KEITH
CABLocal storm report, Jul 3, 4:27 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0527 PM CDT THU JUL 03 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 PM HYANNIS NE 1.75 IN HAIL
07/03/03 GRANT
CABThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 2:52 PM MDT | Severe Thunderstorm Warning | LBF | Keith | 53 min |
| Jul 3, 4:19 PM MDT | Severe Thunderstorm Warning | LBF | McPherson | 56 min |
| Jul 3, 4:28 PM MDT | Severe Thunderstorm Warning | LBF | Grant | 62 min |
| Jul 3, 4:49 PM MDT | Severe Thunderstorm Warning | LBF | Lincoln, Logan | 56 min |
| Jul 3, 5:02 PM MDT | Severe Thunderstorm Warning | LBF | Thomas | 58 min |
| Jul 3, 5:07 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 53 min |
| Jul 3, 5:39 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Custer | 66 min |
| Jul 3, 5:43 PM MDT | Severe Thunderstorm Warning | LBF | Lincoln, Logan | 32 min |
| Jul 3, 5:56 PM MDT | Severe Thunderstorm Warning | LBF | Cherry | 64 min |
| Jul 3, 5:59 PM MDT | Severe Thunderstorm Warning | LBF | Cherry, Garden, Grant, Sheridan | 61 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.